Alert archive / Oklahoma / Special Weather Statements in 2021

Special Weather Statement, NWS Norman, OK

May 19, 2021Harmon County, Oklahoma

NWS Norman, OK issued this special weather statement at May 19, 2021, 10:14 PM CDT for Harmon County, Oklahoma. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 19, 2021, 10:14 PM CDT (03:14 UTC)
Expired
May 19, 2021, 10:45 PM CDT
In force
31 min
Issued by
NWS Norman, OK

County Harmon County, OK

The radar

The Altus AFB radar (KFDR), 83 km from the middle of the area, began a volume at 03:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 3.2 hours before the alert went out and 185 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2021-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2021-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1714 m above ground
0-6 km bulk shear
3 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
36 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

759 
WWUS84 KOUN 200314
SPSOUN

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1014 PM CDT Wed May 19 2021
 
OKZ033-TXZ083-200345-
Harmon OK-Hardeman TX-
1014 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon and northwestern
Hardeman Counties Until 1045 PM CDT...

AT 1011 PM CDT, a strong thunderstorm was located 10 miles south of
Hollis, moving north at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels... 
Wind gusts to 50 MPH...

LAT...LON 3478 9997 3473 9968 3451 9978 3450 9984
      3449 9982 3448 9982 3446 9980 3445 9980
      3448 9995
TIME...MOT...LOC 0311Z 186DEG 24KT 3454 9989 

$$

JT

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this special weather statement went out at May 19, 6:35 PM CDT, 3 hours 39 minutes earlier.

Area forecast discussion, May 19, 6:35 PM CDT, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Norman OK
635 PM CDT Wed May 19 2021

...New AVIATION...

.SHORT TERM...
(This evening through Thursday)
Issued at 155 PM CDT Wed May 19 2021

A couple MCVs enhanced convergence and ascent earlier resulting in
an area of rain and embedded weak convection. As of this writing,
this is confined to the favored downstream and eastern sides of
the MCVs per radar mosaic, from north-central into eastern
Oklahoma. One of the MCVs is located just west of Enid, and the
other just north of Stillwater, both moving north-northeastward.
In their wake, mesoscale subsidence is evident in both our special
18z sounding and in the laminar appearance of cumulus in visible
satellite.

Similar to yesterday afternoon, cumulus developed rapidly with
initial heating albeit modest, given such a moist environment. Day
Cloud Phase RGB shows a few enhanced areas within the cumulus field,
and orphan anvils were noted in western Oklahoma (particularly
from near Alva through Watonga into Caddo County), and this is
the area likely to see the greatest convective coverage this
afternoon. Further southeast, into central Oklahoma, wake
subsidence and resultant CIN may be a little stronger at least
delaying convection, and probably keeping it comparatively more
isolated. Poor midlevel lapse rates and weak effective shear limit
severe potential with all of this activity this afternoon.

Another area of focus is in the southwest portion of the area ahead
of convection near weakening closed mid-upper low seen in water
vapor earlier. Along the fringes of dying convection, renewed
convection may expand into the Knox City, Seymour area in the near
term and continue to move northeastward. This may continue to
overachieve what many CAMs show. Overall buoyancy and shear
magnitudes are a little more favorable for strong to perhaps
marginally severe storms in that area.

Most models evolve one or more significant MCVs from today's
extensive convection in south Texas, and advect this northward
into our area by morning. An accompanying round of showers and
thunderstorms will occur but placement and timing is uncertain. A
few HREF members seem overly aggressive in their strength with
this. Nevertheless, any such feature in such a moist meridional
flow environment will result in another consolidated area of rain
and embedded convection, likely through the morning. As typical,
later in the day on its downstream and easternmost flanks is
where renewed diurnal convection would be favored tomorrow
afternoon. This would most likely be across roughly the eastern
third of our area, where we have the highest precipitation
probabilities. Although thermodynamics will be similar to the last
several days with diurnal heating yielding modest instability,
albeit poor midlevel lapse rates, winds aloft may be a little
stronger. This is conditional on the magnitude and position of
aforementioned MCV. This may result in slightly more
tilted/sustained organized updrafts, and a few strong to severe
storms, but details are dependent on evolution of upstream
convection in Texas. Further forecast refinements should be
expected.

BRB

&&

.LONG TERM...
(Thursday night through next Tuesday)
Issued at 211 PM CDT Wed May 19 2021

On Friday, a well-established mid-level trough will be entering
the West Coast with a blocking ridge downstream over the
southeastern U.S. Models currently are showing that this
downstream ridge will limit the troughs ability to move through
the Southern Plains later in the week. In doing so, any organized
severe chances are very limited across the area, as deep-layer
shear will not be very strong throughout the period. Rain and
thunderstorm chances are likely for most days in the long term, as
southerly surface flow brings in continuous Gulf moisture over
the Southern Plains. Isentropic ascent over the moist boundary
layer will be the primary mechanism for lift, and elevated
instability should linger around the area which will allow for
some thunderstorm activity. Above normal precipitable water will
continue bring the threat for flooding and flash flooding,
especially in areas that have already seen a lot of rain over the
past week.

Partly to mostly cloudy skies are expected throughout the
remainder of the week and into next week. High temperatures will
be limited to the upper 70s to lower 80s, which is around normal
for this time of year. Low temperatures will stay around the mid
to upper 60s.

Bunker

&&

.AVIATION...
(00Z TAFS)
Issued at 635 PM CDT Wed May 19 2021

Scattered showers and isolated thunderstorms continue to lift
north this afternoon with some of these across northern Oklahoma
in the vicinity of KWWR and KPNC. Additional showers and
thunderstorms will spread northeast into western Oklahoma from the
Texas panhandle, and additional showers and storms are expected to
develop in the east overnight and spread into portions of central
and south central Oklahoma after midnight. Some MVFR ceilings are
also expected to redevelop this evening, but as has been the case
in recent days, timing of the development and lifting of these
ceilings is rather uncertain given the relatively weak forcing.
Similarly, other scattered showers and storms will be possible
apart from what is listed in the TAFs, but focusing on specific
timing to warrant a PROB30 or TEMPO group is difficult.

&&

.UPPER AIR...
Issued at 635 PM CDT Wed May 19 2021

At this time, no upper air flights are planned through Thursday.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  64  75  66  78 /  30  60  20  30
Hobart OK         62  78  63  80 /  40  20  10  20
Wichita Falls TX  64  79  66  79 /  30  20  10  20
Gage OK           58  80  61  81 /  50  10   0  10
Ponca City OK     63  76  65  79 /  30  60  20  40
Durant OK         65  76  67  78 /  60  60  40  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...12
LONG TERM....13
AVIATION...26
Hazardous weather outlook, May 19, 9:14 PM CDT, 1 hour before
Hazardous Weather Outlook
National Weather Service Norman OK
914 PM CDT Wed May 19 2021

OKZ004>048-050>052-TXZ083>090-210215-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
914 PM CDT Wed May 19 2021

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Overnight...

.Thunderstorms...
Showers and some storms will be scattered across portions of
Oklahoma and north Texas overnight. Isolated strong storms are
possible across western Oklahoma with hail to the size of
quarters the main threat. The potential for strong storms will
decrease overnight, although locally heavy rainfall will remain
possible through sunrise.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Thunderstorms...
Thunderstorm chances will continue into early next week. At this
time, the potential for severe weather is low.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, May 19, 8:24 PM CDT, 1 hour 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
824 PM CDT Wed May 19 2021

OKZ014-021-200215-
Roger Mills OK-Beckham OK-
824 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Roger Mills and
northwestern Beckham Counties Until 915 PM CDT...

AT 822 PM CDT, a strong thunderstorm was located near Sweetwater,
moving north at 35 MPH.

HAZARDS INCLUDE...
Hail up to the size of dimes...
Wind gusts to 50 MPH...

LAT...LON 3584 10000 3587 9988 3536 9975 3532 9998
      3537 10000
TIME...MOT...LOC 0122Z 163DEG 28KT 3540 9988

JT
Special weather statement, May 19, 8:39 PM CDT, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
839 PM CDT Wed May 19 2021

OKZ033-200215-
Harmon OK-
839 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR central Harmon County Until 915
PM CDT...

AT 838 PM CDT, a strong thunderstorm was located near Gould, moving
north at 30 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3459 9973 3457 9984 3477 9999 3486 10000
      3487 9975
TIME...MOT...LOC 0138Z 168DEG 26KT 3462 9981

JT
Special weather statement, May 19, 8:47 PM CDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
847 PM CDT Wed May 19 2021

TXZ083-200215-
Hardeman TX-
847 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Hardeman County
Until 915 PM CDT...

AT 844 PM CDT, a strong thunderstorm was located 5 miles west of
Goodlett, moving north at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3456 10000 3456 9997 3458 9995 3458 9993
      3455 9988 3432 9989 3432 10000
TIME...MOT...LOC 0144Z 175DEG 21KT 3435 9998

JT
Special weather statement, May 19, 9:00 PM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
900 PM CDT Wed May 19 2021

OKZ004-200230-
Harper OK-
900 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Harper County Until
930 PM CDT...

AT 857 PM CDT, a strong thunderstorm was located near Rosston, moving
north at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3700 9972 3669 9980 3677 9997 3690 10000
      3700 10000
TIME...MOT...LOC 0157Z 180DEG 17KT 3680 9988

JT
Special weather statement, May 19, 10:05 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1005 PM CDT Wed May 19 2021

OKZ004-009-010-200330-
Woodward OK-Harper OK-Ellis OK-
1005 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR northwestern Woodward...central
Harper and north central Ellis Counties Until 1030 PM CDT...

AT 1002 PM CDT, a strong thunderstorm was located 4 miles east of
May, moving north at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3700 9952 3656 9954 3653 9976 3700 9989
TIME...MOT...LOC 0302Z 171DEG 22KT 3663 9967

JT
Special weather statement, May 19, 10:14 PM CDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
1014 PM CDT Wed May 19 2021

OKZ033-TXZ083-200345-
Harmon OK-Hardeman TX-
1014 PM CDT Wed May 19 2021

...SIGNIFICANT WEATHER ADVISORY FOR southern Harmon and northwestern
Hardeman Counties Until 1045 PM CDT...

AT 1011 PM CDT, a strong thunderstorm was located 10 miles south of
Hollis, moving north at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...

LAT...LON 3478 9997 3473 9968 3451 9978 3450 9984
      3449 9982 3448 9982 3446 9980 3445 9980
      3448 9995
TIME...MOT...LOC 0311Z 186DEG 24KT 3454 9989

JT

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 7:30 PM CDTSpecial Weather StatementOUNHarmon30 min
May 19, 7:45 PM CDTSpecial Weather StatementOUNBeckham30 min
May 19, 8:02 PM CDTSpecial Weather StatementOUNHarmon43 min
May 19, 8:24 PM CDTSpecial Weather StatementOUNRoger Mills51 min
May 19, 8:39 PM CDTSpecial Weather StatementOUNHarmon36 min
May 19, 9:00 PM CDTSpecial Weather StatementOUNHarper30 min
May 19, 10:05 PM CDTSpecial Weather StatementOUNHarper25 min
May 19, 10:42 PM CDTAreal Flood AdvisoryOUNHarper3 hr
May 19, 10:59 PM CDTSpecial Weather StatementOUNWoodward31 min
May 20, 2:04 AM CDTSpecial Weather StatementOUNMajor26 min
May 19, 7:32 PM CDTSpecial Weather StatementOUNFoard28 min
May 19, 8:21 PM CDTSpecial Weather StatementOUNHardeman39 min
May 19, 8:47 PM CDTSpecial Weather StatementOUNHardeman28 min

Nearby

Special Weather Statements in Oklahoma, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.